Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

April 3, 2021Quay County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Apr 3, 2021, 6:36 PM MDT for Quay County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2021, 6:36 PM MDT (00:36 UTC)
Expired
Apr 3, 2021, 7:00 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 60 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WWUS85 KABQ 040036
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
636 PM MDT Sat Apr 3 2021
 
NMZ232-234-040100-
Eastern San Miguel County-Quay County-
636 PM MDT Sat Apr 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tucumcari, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucumcari.

This includes the following highways...
 Interstate 40 between Mile Markers 324 and 334.
 State Road 104 between Mile Markers 93 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3506 10369 3506 10380 3525 10401 3534 10370
TIME...MOT...LOC 0036Z 160DEG 8KT 3514 10380 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Apr 3, 5:40 PM MDT, 56 minutes earlier.

Area forecast discussion, Apr 3, 5:40 PM MDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
540 PM MDT Sat Apr 3 2021

.AVIATION...
00Z TAF CYCLE
Showers and a few mostly dry thunderstorms will continue until around
sunset. Any showers or thunderstorms will be capable of producing
erratic and gusty winds. Low level Gulf moisture and low stratus
clouds will then enter southeastern New Mexico tonight with IFR
ceilings expected before and through the post-dawn morning hours
including KROW. The low clouds and patchy fog will gradually
dissipate late Sunday morning.

33

&&

.PREV DISCUSSION...320 PM MDT Sat Apr 3 2021...
.SYNOPSIS...
Slight chance of virga showers and dry thunderstorms are expected
Sunday afternoon across portions of central and northeastern New
Mexico. Near-record and record breaking temperatures are possible
Sunday and Monday. Dry conditions with above average temperatures
will dominate through the work week. Breezy to windy conditions are
expected areawide on Tuesday into Wednesday as an upper level
disturbance passes to our north.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The upper level low circulation can be seen via water vapor imagery
over southeastern NM, exhibiting essentially no baroclinicity and
only faint mid level moisture. Above average surface temperatures
are yielding steep lapse rates with height and this instability has
been sufficient for diurnal heating to exploit whatever mid level
moisture is available. This has come in the form of mostly dry, or
virga showers and thunderstorms with slightly more efficient
updrafts over and near the Sacramento mountains and adjacent
highlands where a few locales have picked up over a tenth of an inch
of rainfall. Elsewhere gusty winds from high-based weak downdrafts
will be of concern through the evening before a clearing trend
ensues. The exception to the clearing trend will be in the far
southeast to east central plains where the return flow will become
better established, advecting more low layer moisture with low
stratus and perhaps some fog.

The upper low will exit into TX, setting up another warm day in NM,
and more near to record high temperatures are expected. The low
stratus clouds will slowly erode over east central to southeastern
NM through the late morning and into Sunday afternoon while mid
level moisture struggles to hold its ground over western and central
parts of the state. Sufficient and quick diurnal heating will yield
another crop of high-based cumulus over the high terrain of western
and central NM Sunday afternoon with more virga showers or dry
thunderstorms taking shape. A few cells closer to the central
mountain chain may be able to sustain better moisture ingestion,
namely near the Sacramentos where a few localized downpours could
happen. Moderately breezy south winds will develop in the plains in
the afternoon, but the virga and dry storms will once again pose an
abrupt gust threat.

LONG TERM...(MONDAY THROUGH SATURDAY)...
Above normal temperatures, dry conditions, and periods of strong
winds dominate the extended. An upper level low begins to make its
descent from the PacNW into the Great Basin early Monday morning.
Zonal flow aloft will usher in markedly drier air, with relative
humidity values plummeting into the single digits for most locales by
the afternoon. By Tuesday, a potent 120 kt 300 mb jet maxima drapes
itself across the Four Corners region just below the southern
periphery of the low. Very tight upper level and sfc pressure
gradients will lend to strong westerly winds throughout the day on
Tuesday, with some locals reaching advisory level speeds in the
afternoon. The dry system migrates east late Tuesday night, kicking
off a back door cold front in its wake across the eastern plains
early Wednesday morning. Despite the frontal passages, high
temperatures on Wednesday will still be above climatological normals
areawide. With the upper level low's departure into the Midwest, a
regime of northwest flow aloft sets up across the state, allowing for
breezy conditions to persist into Thursday across portions of
western and east central NM. A return to more zonal flow aloft is
expected for Friday, allowing for continued dry and warm conditions
into the weekend.

52/12

&&

.FIRE WEATHER...
The jet stream is nudging poleward, temperatures are warming, and
bouts of dry air and stronger winds will tend to warrant more
attention. The primary fire weather threats for the remainder of
today and Sunday afternoon/evening will manifest themselves in the
form of virga showers and dry thunderstorms, mostly over the higher
terrain and surrounding highlands of western and central NM. New
lightning ignitions should be isolated and few and far between, and
while prevailing winds will be light to moderate, the shower/storm
activity will pose threats of erratic and gusty winds. On Monday,
any concern for virga or dry storms would likely be reduced,
shifting farther east and more specifically over northeastern NM,
but confidence remains low on the amount of mid level moisture
available. Otherwise, expect temperatures to remain well above
average through Monday with near to record highs.

Tuesday is taking focus front and center as the next widespread
critical fire weather day. As the Pacific low moves over the central
Rockies, it will leave NM void of precipitation and instead in the
cross hairs for stronger winds. Despite a cold front accompanying,
temperatures will remain well above average on Tuesday with steep
temperature lapse rates and drying mid levels equating to higher
Haines indices and low surface RH being mixed to the surface. These
variables are being advertised in concert with rising Red Flag
Threat Indices and high Energy Release Components (especially along
and south of I-40), so a widespread critical day could be shaping up
for Tuesday.

Lingering spotty critical conditions could last into Wednesday, but
overall wind speeds will trend down through the remainder of the
week, limiting the critical threat.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 3, 5:06 PM MDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
506 PM MDT Sat Apr 3 2021

NMZ201>241-042300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
506 PM MDT Sat Apr 3 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

Isolated to scattered virga showers and thunderstorms will be
possible this evening for areas along and east of the central
mountain chain before diminishing into the overnight hours. Lightning
and erratic gusty winds will be the main hazards with any storms that
develop. Little to no accumulating precipitation is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered virga showers and thunderstorms which could
produce sudden and erratic gusty winds are possible Sunday afternoon
and evening favoring the high terrain. Little to no accumulating
precipitation is expected.

Near record to record breaking temperatures will start off the week.
In addition to these above average temperatures, breezy to windy
conditions accompanying an upper level disturbance along with single
digit relative humidity values will create critical fire weather
conditions areawide in the midweek.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any rainfall amounts or wildfire
outbreaks due to dry lightning strikes through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

12

In the hours before

Special weather statement, Apr 3, 4:35 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT Sat Apr 3 2021

NMZ231-232-234-032300-
Eastern San Miguel County-Harding County-Quay County-
435 PM MDT Sat Apr 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...SOUTH
CENTRAL HARDING AND CENTRAL QUAY COUNTIES UNTIL 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ute Lake State Park, or 16 miles northeast of Tucumcari, moving west
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Logan and Ute Lake State Park.

This includes State Road 104 between Mile Markers 94 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3535 10336 3518 10343 3526 10390 3552 10380
TIME...MOT...LOC 2235Z 108DEG 13KT 3529 10349

33
Special weather statement, Apr 3, 6:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
636 PM MDT Sat Apr 3 2021

NMZ232-234-040100-
Eastern San Miguel County-Quay County-
636 PM MDT Sat Apr 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tucumcari, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucumcari.

This includes the following highways...
 Interstate 40 between Mile Markers 324 and 334.
 State Road 104 between Mile Markers 93 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3506 10369 3506 10380 3525 10401 3534 10370
TIME...MOT...LOC 0036Z 160DEG 8KT 3514 10380

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:17 AM MDTFire Weather WatchABQCibola, McKinley, Sandoval, San Juan12 hr
Apr 4, 2:47 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more11 hr
Apr 4, 2:47 PM MDTRed Flag WarningABQCibola, McKinley, Sandoval, San Juan29 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.